Mon
Nov
7
2011

Acetaminophen Makes Asthma Worse, Says Report

acetaminophen and asthma

There are several different types of active ingredients used in the most common and popular pain relievers including ibuprofen, aspirin, acetaminophen, and naproxen. Whether you are a parent or a pediatrician, odds are good that you have never heard of a clinical medical study linking acetaminophen and asthma. Dr. John McBride, a pediatrician himself, is hoping to change that.

Dr. McBride recently published a report in the medical journal Pediatrics suggesting that acetaminophen makes asthma worse in terms of the related symptoms that both children and adults exhibit, and possibly even create new asthma cases in those who had no previous record or symptoms of the ailment. Acetaminophen is most recognizable under the brand name of Tylenol, however, it is the primary active ingredient in many other pain relievers manufactured from a more generic perspective.

Various Studies Show Acetaminophen to Asthma Link

The largest study cited in McBride’s report examined 520,000 child subjects from 54 different countries. The 2008 study found that children age 6 and 7 who took acetaminophen less than once a month but at least once a year had a 60% greater risk of developing asthma as compared to children that never took acetaminophen. For children who took acetaminophen once a month or more often, the increased risk soared past 180%.

A follow-up report examining the same study data was released this year in the American Journal of Respiratory and Critical Care Medicine. According to that study, teens age 13 and 14 who took acetaminophen less than once a month but at least once a year had a 40% greater risk of developing asthma. For teens who took acetaminophen at least once a month, the increased risk jumped to 80%.

Although the data suggests that children become increasingly immune to the apparent asthma-causing traits of acetaminophen as they get older, some studies have also found a link between acetaminophen use and the exacerbation and/or development of asthma in adults.

Further Study is Needed

Despite the alarming statistics presented by the studies, researchers warned that they don’t represent infallible proof that acetaminophen causes asthma, and that the link could result from something else the children had in common other than acetaminophen use.

Regardless, the data indicates that parents should be cautious of what medications they give to their children, even if the medicine is sold without a prescription, according to Dr. Fernando Holguin of the University of Pittsburgh Medical Center.

Dr. Andrea Apter, a University of Pennsylvania professor of medicine, agreed with those sentiments and said that conducting a randomized controlled trial in the future would help to better establish the true depth of the link between acetaminophen and asthma.

Acetaminophen and Asthma: The Bottom Line

If you have a child with asthma, you may want to consider ibuprofen or another similar drug in place of acetaminophen the next time they’re experiencing aches, pains or a cold. This same advice may apply to adults with asthma.

Perhaps more importantly, the aforementioned report indicates that all individuals should be cautious of taking even seemingly harmless over-the-counter medication on a regular basis.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>

CommentLuv badge